One of the most common treatments out there for acne is antibiotics. If you’ve ever done a cycle (or two, three or more) of oral antibiotics including the most commonly prescribed by dermatologists (i.e. doxycycline, minocycline, tetracycline, erythromycin), you’re not alone: even though dermatologists make up just 1% of all physicians, they are responsible for 4.9% of all antibiotic prescriptions. This translates into approximately 13+ million scripts for antibiotics written for acne patients each year.

These numbers are shocking for a lot of reasons, but notably for how ineffective antibiotics actually are when it comes to treating acne, especially long term. One study conducted by the National Center for Biotechnology Information (NCBI) that surveyed 200 patients with post-adolescent acne showed that 82% failed to respond to multiple courses of antibiotics, and 32% relapsed after treatment with one or more courses of isotretinoin (more commonly known as Accutane).

While there are numerous reasons why antibiotics should be avoided to treat acne, here are the top four:

1) Antibiotics only address surface bacteria and don’t get at the root cause.

While bacteria is why your acne is inflamed and looks big and red, it’s not why you have acne. The root cause, as we’ve discussed on this blog, is genetic. So while an antibiotic may seem to work, all it’s doing is taking down the inflammation by killing bacteria around your hair follicles (P-acnes). It is not clearing the acne impaction from your pores. And so begins the brutal cycle of treating your acne with antibiotics: you think your skin is clear, so you stop taking the antibiotic… then your pimples get inflamed again… your doctor prescribes the same or another antibiotic again… and so on.

2) They actually support a better environment for your acne to return.

Antibiotics are an equal opportunity bacteria killer – along with the “bad” bacteria, they kill off your “good” bacteria (the flora in your gut), too. Without a proper balance of good and bad bacteria in your stomach, you have an increased chance of developing candida (yeast) overgrowth and/or leaky gut syndrome. And these are both triggers for cystic acne and bodily inflammation, along with lots of other health issues. So, for example, you may have heard of or even experienced yourself a big ol’ crop of cystic acne (often along the chin/jawline) springing up after completing a course of antibiotic. This is the kind of thing I see all of the time, thanks to the perfect storm that antibiotics created for recurrent breakouts.

3) Your zits are probably antibiotic-resistant, anyways.

The devastation from overuse of antibiotics that lead to resistant strains of bacteria can’t be underestimated: in fact, the Centers for Disease Control (CDC) recently reported that approximately 23,000 deaths occur annually in the US alone as a direct result of antibiotic-resistant bacteria. Now there’s research from the UK about “super acne” – meaning it won’t respond at all to antibiotics – that makes it extra challenging to treat acne in general for people who have been on antibiotics long term. You’d think that dermatologists would slow down or even stop prescribing antibiotics because of this concern, but not so much: in fact, a recent study from the Journal of the American Academy of Dermatology, found that people with severe cases of acne who are prescribed Accutane stayed on oral antibiotics for far longer than current guidelines recommend.

4) Antibiotics, especially when used long-term, have horrendous side effects.

I recommend to my clients who have been taking antibiotics for acne to get on a probiotic, stat. Back to all that good bacteria that’s been wiped out by your meds: the longer you’re on antibiotics, the more likely it is you’ll suffer from some of these side effects:

  • Upset stomach (nausea, vomiting)
  • Diarrhea
  • Rash (hives, allergic reaction)
  • Vaginal itching or discharge
  • Shortness of breath
  • Itching
  • Dizziness
  • Increased sensitivity to the sun

And don’t be fooled by doctors who prescribe low-dose antibiotics for long-term use – to me, that’s not only irresponsible; it should even be considered unlawful. I feel for all those poor people that think they are getting the best care just because a doctor writes a prescription.

If you’re considering or currently taking antibiotics for your acne, don’t panic – but please take this treatment off your list of ways you can address your skin issues. There are a lot of other methods to deal with your acne, including changing your diet, using non-pore clogging products and treatments, and being consistent in your skin care regime that has much better, lasting effects– without making you sick.

Let me know in the comments if you have questions or would like to share your experiences with antibiotics.